Ohio, 2021

Strong Wind in Ohio, March 26, 2021

March 26, 2021 · NWS RLX · 1 event in 1 county or zone

A low pressure system impacted the region during the afternoon on March 25th and exited during the early morning hours of March 26th. Although a few strong storms and rainfall of slightly half an inch were associated with it, the biggest impact was due to the high winds as the associated cold front passed through southeast Ohio.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A low pressure system impacted the region during the afternoon on March 25th and exited during the early morning hours of March 26th. Although a few strong storms and rainfall of slightly half an inch were associated with it, the biggest impact was due to the high winds as the associated cold front passed through southeast Ohio. Wind gusts of 35-60 mph were reported in parts of the area, with a 60 mph gust being reported north of Stockport, Ohio in Morgan County. In Perry County, strong winds behind the frontal passage caused trees to be blown over onto power lines north of New Lexington.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Mar 26, 3:08 AM EST, 2 hours 7 minutes earlier.

Area forecast discussion, Mar 26, 3:08 AM EST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
408 AM EDT Fri Mar 26 2021

.SYNOPSIS...
Cold frontal passage this morning will yield windy to very
windy conditions. High pressure builds in for the start of the
weekend with the next system slated to arrive on Sunday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 308 AM Friday...

A cold front exits east of the Appalachians this morning allowing
for drier air to move in. Winds will continue strong and gusty
gradually subsiding early this afternoon.

Windy conditions are anticipated today as cold air advection
behind the front filters in. Wind gusts up to 40 knots can be
expected across the lowland, while up to 50 knots will be
possible across portions of southeast OH and highest peaks of
our northeast mountains. For these winds, a wind advisory
remains in effect for most of the area, except for high wind
warning across portions of southeast OH and higher elevations of
our northeast mountains.

In addition, very windy conditions are expected east in the
mountains. For the remainder of the region, winds will gradually
subside later this afternoon and evening.

A few upslope showers may linger in the mountains through this
afternoon, but otherwise should be a mainly dry day, followed by a
dry and brief high pressure taking control tonight.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/...
As of 400 AM Friday...

Surface high pressure departs eastward on Saturday as a warm
front slides up from the south. Rain and embedded thunderstorms
encroach on our southern zones around midday then fill in our
northern forecasting territories by the end of the day. I
elected to shift the focus of highest PoPs further north into
the Ohio River Valley in comparison to central guidance for
overnight Saturday based on the orientation of the warm front.
This plume of moisture will then be nudged eastward throughout
the day Sunday as the parent low pressure system sends a cold
front through the Central Appalachians.

In the wake of the cold front, a small upslope snow event will
transpire along the high ridgetops of the mountains. I don't
foresee much, if any, snow accumulations from this early spring
snow event, and should be wrapping up by Monday morning as high
pressure once again establishes itself in the area. Skies clear
out as well on Monday with the surface high now in place.

Temperatures gradually decrease each day within the short term
with respect to the cold frontal passage. Most places will see a
twenty degree difference in low temperatures between Sunday and
Monday morning as cold advection settles in late in the
weekend.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
As of 400 AM Friday...

A few ripples of energy take shape coming out of the Gulf of
Mexico after Monday, but model discrepancies remain in play,
making it difficult to hone in on a solution quite yet.
Therefore, I've opted to not stray far from central guidance by
the Day 5 forecast given the varying model outputs. This would
give the area a slight chance/chance for rain on Tuesday
afternoon.

A much colder airmass dives down into the Lower 48 for the
second half of the week, with 850mb temperatures of around -10C
sneaking back into the forecast area. This feature will be the
more significant rain maker event of the upcoming week and could
perhaps allow for another early spring snow event in the
mountains as the colder air filters in behind a cold front.
Temperatures areawide will take a tumble on Thursday, with highs
projected to only be in the 40s across the lowlands.

&&

.AVIATION /08Z FRIDAY THROUGH TUESDAY/...
As of 131 AM Friday...

A low pressure system moves across the Great Lakes Region with a
trailing cold front extending south into our area. The cold front
should be along the Appalachians by 12Z Friday. A secondary front
will remain nearly stationary just north of our area through
tonight. Radar imagery shows scattered showers and isolated
thunderstorms moving quickly northeast. However, a brief period
of MVFR/IFR conditions will be possible with the stronger
storms.

Models indicate southerly low level jet of 75 knots at H850 becoming
southwest and decreasing to 50 knots by 12Z Friday. As the low
levels decouple tonight, the threat for LLWS increases as the flow
becomes weaker at the surface. Therefore, included LLWS from 20045KT
at most sites during the decoupling hours. Expect sfc winds to
become strong and gusty during the morning hours.

Conditions to improve to VFR past 15Z spreading from west to east.
Winds should gradually become less gusty towards the end of the
period, but still will likely have gusts up in the 20 to 25KT range
by tomorrow evening.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z SATURDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Heavier rain showers may reduce visibilities
into the IFR range.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                    FRI 03/26/21
UTC 1HRLY       08   09   10   11   12   13   14   15   16   17   18   19
EDT 1HRLY       04   05   06   07   08   09   10   11   12   13   14   15
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
HTS CONSISTENCY  H    H    H    H    H    M    H    H    H    H    H    H
BKW CONSISTENCY  H    M    H    H    H    H    H    M    M    M    M    M
EKN CONSISTENCY  M    M    M    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    M    H    H    H    H    H    H    H    H
CKB CONSISTENCY  M    H    H    H    M    M    H    H    H    H    H    H

AFTER 06Z SATURDAY...
IFR possible Saturday night into Sunday in rain.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Wind Advisory until 3 PM EDT this afternoon for WVZ005>011-
     013>020-024>034-039-040-515>522-524-525.
     High Wind Warning until 3 PM EDT this afternoon for WVZ523-526.
OH...Wind Advisory until 3 PM EDT this afternoon for OHZ083>087.
     High Wind Warning until 3 PM EDT this afternoon for OHZ066-067-
     075-076.
KY...Wind Advisory until 3 PM EDT this afternoon for KYZ101>103-105.
VA...Wind Advisory until 3 PM EDT this afternoon for VAZ003-004.

&&

SYNOPSIS...ARJ/MEK
NEAR TERM...ARJ
SHORT TERM...MEK
LONG TERM...MEK
AVIATION...ARJ
Hazardous weather outlook, Mar 25, 1:37 PM EST, 15 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
237 PM EDT Thu Mar 25 2021

KYZ101>103-105-VAZ003-004-261845-
Greenup-Carter-Boyd-Lawrence KY-Dickenson-Buchanan-
237 PM EDT Thu Mar 25 2021

...WIND ADVISORY IN EFFECT FROM 2 AM TO 3 PM EDT FRIDAY...

This Hazardous Weather Outlook is for northeast Kentucky and
southwest Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

There is also a slight risk of severe thunderstorms tonight.
Damaging winds are expected to be the main threat.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

OHZ083>087-WVZ005>011-013>020-024>034-039-040-515>522-524-525-261845-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-
Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer-
Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Southeast Pocahontas-
Northwest Randolph-
237 PM EDT Thu Mar 25 2021

...WIND ADVISORY IN EFFECT FROM 2 AM TO 3 PM EDT FRIDAY...

This Hazardous Weather Outlook is for portions of southeast Ohio
and much of West Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

There is also a marginal risk of severe thunderstorms tonight.
Damaging winds are expected to be the main threat.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

OHZ066-067-075-076-WVZ523-526-261845-
Perry-Morgan-Athens-Washington-Northwest Pocahontas-
Southeast Randolph-
237 PM EDT Thu Mar 25 2021

...HIGH WIND WARNING IN EFFECT FROM 2 AM TO 3 PM EDT FRIDAY...

This Hazardous Weather Outlook is for portions of southeast Ohio
and northeast West Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Local storm report, Mar 26, 3:09 AM EST, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
409 AM EDT FRI MAR 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 AM     NON-TSTM WND GST 3 NE CHARLESTON         38.38N  81.60W
03/26/2021  M51 MPH          KANAWHA            WV   ASOS

&&

EVENT NUMBER RLX2100596

RPY
Local storm report, Mar 26, 4:02 AM EST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
502 AM EDT FRI MAR 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 AM     NON-TSTM WND GST 2 ESE LORENTZ           39.00N  80.27W
03/26/2021  M46 MPH          UPSHUR             WV   AWOS

&&

EVENT NUMBER RLX2100597

RPY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Perry

When
March 26, 5:15 AM EST
Where
Perry forecast zone
Measured
49 kt (56 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
39.737, -82.236 (the zone’s center; the record gives no point)

Trees were blown down onto power lines north of New Lexington on Palmer Road.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2021Every state in 2021This day in weather historyWarnings in Ohio, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 950308.